Alert archive / Michigan / Special Weather Statements in 2011

Special Weather Statement, NWS Northern Indiana

August 7, 2011Cass County, Michigan

NWS Northern Indiana issued this special weather statement at Aug 7, 2011, 7:42 PM EDT for Cass County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2011, 7:42 PM EDT (23:42 UTC)
Expired
Aug 7, 2011, 8:15 PM EDT
In force
33 min
Issued by
NWS Northern Indiana

County Cass County, MI

The radar

The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:45 PM EDTTSTM WND DMG3 Sw Sodus, MIESTIMATED 18 INCH DIAMETER HEALTHY TREE BLOWN DOWN. PEA SIZED HAIL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WWUS83 KIWX 072342
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT SUN AUG 7 2011

MIZ077-078-080015-
BERRIEN MI-CASS MI-
742 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN CASS AND CENTRAL
BERRIEN COUNTIES IN SOUTHWEST MICHIGAN...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAIR PLAIN...MOVING SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG 
WITH PEA TO HALF INCH SIZED HAIL.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DOWAGIAC...
  BERRIEN SPRINGS AND EAU CLAIRE...
  SANDY BEACH AND DEWEY LAKE...
  INDIAN LAKE AND MAGICIAN LAKE...
  SUMNERVILLE...
  POKAGON...

LAT...LON 4209 8623 4207 8622 4208 8619 4203 8607
      4185 8620 4201 8656 4209 8651 4216 8644
TIME...MOT...LOC 2341Z 304DEG 28KT 4204 8640

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:05 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 7, 4:05 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EDT SUN AUG 7 2011

.SHORT TERM...
WK SFC TROUGH ASSOCD/W SUBTLE MCV OVR SRN MI SPAWNING BKN LINE OF
CONVN SWD INTO CNTRL IN. XPC THIS BKN LINE OF STORMS TO WORK QUICKLY
EWD THROUGH THE REMAINDER OF CWA THIS AFTN.

SECONDARY SFC TROUGH UPSTREAM ACRS SRN WI AND DESTABILIZING AIRMASS
IN WAKE OF CURRENT ACTIVITY MAY YIELD ADDNL DVLPMNT TWD EVENING SW
HALF...HWVR VEERING LL FLW AND EFFECTS OF LIKELY LK SHADOW
PENETRATION INLAND PROMOTES SOME UNCERTAINTY. THUS WILL CARRY JUST A
SLGT CHC MENTION. OTHERWISE WK SFC RIDGING BLDS IN LATE W/DECOUPLING
BNDRY LYR XPCD. GIVEN RAINFALL THIS AFTN SHLD SEE SOME DENSE FOG
AGAIN TWD SUNRISE.

ON MON...NRN STREAM SW TROUGH OVR AB THIS AFTN WILL DIG SEWD TWD NRN
LK SP BY 12Z TUE. GIVEN TREND SEEN IN 12Z GUIDANCE AND INDICATIONS
IN HIGHRES GUIDANCE WILL ADD LT AFTN POP MENTION SW AND CARRY THAT
EWD MON NIGHT.

&&

.LONG TERM...

MONDAY THROUGH SATURDAY

STRENGTHENING INFLUENCE OF THE HUDSON BAY VORTEX CAN BE EXPECTED IN
THE LONG TERM PERIOD AS FLOW RE-ORGANIZATION OVER THE GULF OF ALASKA
SUPPORTS A CHANGE IN THE CONUS FLOW PATTERN. FORECAST MODELS AND
MEAN ENSEMBLES ARE ALL ON THE SAME PAGE PER FLATTER LOCAL HEIGHTS
WITH A NW FLOW REGIME...OFFERING COOLER THERMAL FIELDS AND MUCH
DRIER AIR INTO THE REGION...ESP BY THE MIDDLE OF NEXT WEEK...WITH
ANOTHER SFC TROUGH PUSHING THROUGH THE REGION ON TUES. HEIGHT
FORECAST DETAILS STILL MUDDLED TOWARD THE END OF THE PERIOD...AS LOW
CONFIDENCE IN THE MEAN MID LEVEL FLOW CONTINUES. THIS INCLUDES
LATITUDINAL LOCATION OF THE HUDSON BAY VORTEX...AND THE DETAILS PER
AN EXPECTED NE PAC UPPER TROUGH /BY DAY 6/ INCLUDING THE POSSIBLE
TROUGH FRACTURE/SPLIT PER THIS FEATURE. LOW CONFIDENCE IN THE HEIGHT
PATTERN IS FURTHER EVIDENT IN MEAN GEFS SOLUTIONS WHICH CONTINUE TO
OFFER MODERATE HEIGHT SPREADS BY DAY 7. HENCE...PREFERENCE IS STILL
TOWARD FORECAST CONSISTENCY AND PERSISTENCE BY DAY 6-7...WITH A
SLIGHT TREND TOWARD THE ECMWF WHICH SEEMS TO HAVE A LITTLE MORE
STABLE SOLUTION PER RUN-RUN NORTHERN CONUS HEIGHTS.

TUESDAY...A STRONG COMPACT IMPULSE WILL TRAVERSE THE CANADIAN BORDER
INTO THE GREAT LAKES AND SUPPORT A SFC TROUGH INTO THE REGION. DEEP
MOISTURE WILL BE LOCKED WELL SOUTH OF THE AREA...WITH STRONG
DYNAMICS WELL NORTH...STILL SETTING THE STAGE FOR A SPLIT SETUP PER
PRECIP CHANCES. HOWEVER...APPRECIABLE HEIGHT FALLS ARE PROGGED AND
GIVEN DECENT LL MOISTURE IN PLACE PER MID TO UPPER 60S DEWPOINTS
WITH AROUND 340K AT H85...WILL CONTINUE LOW POP MENTION. NEGATIVE
THETA-E ADV WILL SUPPORT A COOLING AND DRYING TREND INTO WED.

WED-SUN...MASSIVE SFC RIDGE WILL SETTLE INTO THE REGION WITH DRY
NORTHERLY FLOW CONTINUING. COOLEST TODAY LOOKS TO BE WED GIVEN H85
TEMP PROGS OVER THE REGION /DOWN TO 10C/. COOL NIGHTS WITH LOWS IN
THE 50S EXPECTED AT MANY PLACES...ALTHOUGH AREAS NEAR LK MI MAY STAY
MIXED GIVEN THE WARM LAKE WATERS. AIRMASS WILL GRADUALLY MODIFY
THROUGH SAT...WITH WARMING THERMAL FIELDS AS THE SFC RIDGE SHIFTS
EAST AND SUPPORTS RETURN SW FLOW AND INCREASING LL MOISTURE.
STRONGER SIGNALS FOR A UPPER TROUGH INTO THE GREAT LAKES BY LATE
FRIDAY-SAT WITH DECENT MOISTURE RETURN AHEAD OF THE SFC TROUGH. GIVEN
COLLAB AND PERSISTENT MODEL PROGS IN NORTHWEST FLOW...HAVE INCLUDED
LOW POPS FRIDAY-SAT.

&&

.AVIATION...
BKN LINE OF SHRA/TSRA ALG SFC TROUGH ASSOCD/W SUBTLE MCV OVR SRN MI
WILL CONT TO WORK EWD THROUGH REMAINDER OF CWA THIS AFTN. UPSTREAM
SECONDARY SFC TROUGH OVR SRN WI WILL FOLLOW THIS EVENING AND MAY
PROMOTE A SHRA VCNTY KSBN OTHERWISE CLRG XPCD OVERNIGHT. WK SFC
RIDGING AND DECOUPLING BNDRY LYR SHLD AGAIN LEAD TO IFR-MVFR CAT FOG
DVLPMNT LATE LIKE LAST SVRL MORNINGS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...JC
AVIATION...T
Hazardous weather outlook, Aug 7, 7:12 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT SUN AUG 7 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-082315-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
712 PM EDT SUN AUG 7 2011 /612 PM CDT SUN AUG 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY
NORTHWEST OF A LOGANSPORT INDIANA TO THREE RIVERS MICHIGAN LINE.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH ISOLATED
WIND GUSTS OF UP TO 40 MPH WILL BE POSSIBLE EARLY IN THE EVENING
ACROSS EXTREME SOUTHWEST LOWER MICHIGAN INTO PORTIONS OF FAR NORTH
CENTRAL INDIANA. BRIEF PERIODS OF HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON...AND THEN AGAIN LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-082315-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
712 PM EDT SUN AUG 7 2011 /612 PM CDT SUN AUG 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS EVENING. WIND
GUSTS TO 35 KNOTS WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS AN ELEVATED RISK OF RIP CURRENTS TUESDAY AND WEDNESDAY.

INCREASING WINDS AND WAVES ON LAKE MICHIGAN MAY CREATE HAZARDOUS
BOATING CONDITIONS TUESDAY AFTERNOON INTO WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
AGAIN ON TUESDAY AFTERNOON.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Aug 7, 3:16 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     1 S OSSIAN              40.87N  85.17W
08/07/2011  M67 MPH          WELLS              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1101255

NDM
Local storm report, Aug 7, 3:32 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 S OSSIAN              40.85N  85.17W
08/07/2011  M67 MPH          WELLS              IN   TRAINED SPOTTER

&&

CORRECTED LOCATION

EVENT NUMBER IWX1101255

JC
Special weather statement, Aug 7, 4:07 PM EDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EDT SUN AUG 7 2011

OHZ025-072030-
ALLEN OH-
407 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS MOVING ACROSS ALLEN COUNTY IN WEST CENTRAL
OHIO...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELIDA TO 16 MILES
SOUTHEAST OF FORT SHAWNEE TO 37 MILES SOUTH OF FORT SHAWNEE...MOVING
EAST AT 45 MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS TO
50 MPH...ALONG WITH BRIEF TORRENTIAL RAINFALL.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  LAFAYETTE AND HARROD...

LAT...LON 4064 8388 4064 8410 4064 8411 4066 8411
      4065 8416 4079 8425 4078 8388 4076 8387
      4065 8387
TIME...MOT...LOC 2006Z 274DEG 43KT 4077 8410 4048 8393
          4014 8409
Local storm report, Aug 7, 4:30 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     1 SW STOCKDALE          40.90N  85.96W
08/07/2011                   MIAMI              IN   LAW ENFORCEMENT

            TREES DOWN...TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER IWX1101256

JC
Local storm report, Aug 7, 7:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             1 NE STEVENSVILLE       42.02N  86.51W
08/07/2011  M0.25 INCH       BERRIEN            MI   TRAINED SPOTTER

&&

EVENT NUMBER IWX1101257

BENTLEY
Special weather statement, Aug 7, 7:42 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT SUN AUG 7 2011

MIZ077-078-080015-
BERRIEN MI-CASS MI-
742 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN CASS AND CENTRAL
BERRIEN COUNTIES IN SOUTHWEST MICHIGAN...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAIR PLAIN...MOVING SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG
WITH PEA TO HALF INCH SIZED HAIL.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DOWAGIAC...
  BERRIEN SPRINGS AND EAU CLAIRE...
  SANDY BEACH AND DEWEY LAKE...
  INDIAN LAKE AND MAGICIAN LAKE...
  SUMNERVILLE...
  POKAGON...

LAT...LON 4209 8623 4207 8622 4208 8619 4203 8607
      4185 8620 4201 8656 4209 8651 4216 8644
TIME...MOT...LOC 2341Z 304DEG 28KT 4204 8640

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:44 PM EDTSpecial Weather StatementIWXAllen31 min
Aug 6, 9:18 PM EDTSpecial Weather StatementIWXWabash27 min
Aug 7, 4:12 AM EDTDense Fog AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more5 hr
Aug 7, 11:42 AM EDTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke63 min
Aug 7, 12:20 PM EDTSpecial Weather StatementIWXElkhart, LaPorte, Saint Joseph55 min
Aug 7, 12:27 PM EDTSevere Thunderstorm WarningIWXFulton, Pulaski50 min
Aug 7, 12:51 PM EDTSevere Thunderstorm WarningIWXWhite54 min
Aug 7, 1:10 PM EDTSevere Thunderstorm WarningIWXElkhart30 min
Aug 7, 1:33 PM EDTSevere Thunderstorm WarningIWXMiami, Wabash38 min
Aug 7, 1:59 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells61 min
Aug 7, 2:03 PM EDTSevere Thunderstorm WarningIWXGrant44 min
Aug 7, 2:32 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells58 min
Aug 6, 9:16 PM EDTSpecial Weather StatementIWXPaulding29 min
Aug 7, 2:23 PM EDTSpecial Weather StatementIWXWilliams37 min
Aug 7, 3:00 PM EDTSpecial Weather StatementIWXFulton30 min
Aug 7, 4:07 PM EDTSpecial Weather StatementIWXAllen23 min
Aug 7, 10:53 AM EDTSpecial Weather StatementIWXVan Buren37 min
Aug 7, 11:13 AM EDTSpecial Weather StatementIWXCass62 min

Nearby

Special Weather Statements in Michigan, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.